Halloween health alert: What's bad about black licorice?

Kathleen Blanchard's picture
Too much licorice at Halloween could cause health problems.
Advertisement

Black licorice is a favorite treat for many consumers. The FDA warns about munching on too much of the black candy around Halloween that could lead to irregular heartbeat - especially for people over age 40.

We all make jokes about overdosing on candy - in this case, you really can overdose. Too much black licorice can lead also lead to other cardiovascular emergencies.

In order for the heart to function properly, the body has to have adequate levels of potassium. Even small changes in blood levels of the electrolyte can have profound effects on the cardiovascular system. Consuming too much black licorice can cause potassium levels in the body to fall.

According to the FDA, the candy contains a compound known as glycyrrhizin that comes from licorice root. The compound is 50 times sweeter than sugar.

Too much glycyrrhizin can also cause a condition called pseudoaldosteronism. Aldosterone is an important hormone that helps regulate blood pressure.

Advertisement

Eating licorice with the glycyrrhizin could make the body more sensitive to aldosterone, leading to headaches, fatigue, hypertension, and even heart attacks, especially for those at high risk.

Just so licorice doesn’t get any unnecessary bad press, it’s also important to note small doses can be beneficial for health.

Licorice lollipops make a health Halloween treat for kids and can promote dental health.

For people over age 40, it would take 2 ounces of black licorice a day for two weeks to trigger heart rhythm problems. For people who already have irregular heartbeat, high blood pressure or other heart disease, smaller amounts might trigger an arrhythmia or other cardiovascular event.

Though licorice has been used for decades to treat a variety of ailments, the FDA says there’s no scientific evidence to support the health benefits.

If you’re snacking on black licorice this Halloween, no matter what your age, make sure you don’t overindulge. The FDA warns consumers that overdosing on licorice is possible and may land you in the emergency room instead of at your favorite “spooktacular” event - especially if you’re over age 40.

Image credit: Morguefile

Advertisement